Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Norman, OK

February 2, 2024Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 2, 2024, 6:09 PM CST for Foard County, Hardeman County, Knox County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2024, 6:09 PM CST (00:09 UTC)
Expired
Feb 2, 2024, 7:00 PM CST
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 2, 5:32 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 5:32 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 2, 5:32 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
532 PM CST Fri Feb 2 2024

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 240 PM CST Fri Feb 2 2024

Elevated showers and scattered thunderstorms have move into far
southwestern Oklahoma and western north Texas early this afternoon.
As better height falls overspread western Texas and western Oklahoma
later this afternoon/early evening, a capping inversion will
continue to erode/lift. This may also allow for a better chance of
shallow convective showers to develop where better theta-e air
has advected into south central and central Oklahoma.

As far as CAM guidance, most suggest stronger convection will
develop across western Oklahoma as better theta-e air continues to
advect northward.  This is expected to pose more of a hail risk
through the early evening with storms mainly moving northward into
Kansas.

A dryline has pushed into parts of West Texas and roughly extends
from east of Plainview southward to east of Synder. Farther west
near the Texas and New Mexico border, clouds are more agitated and
likely associated with the initial push of a Pacific cold front.
Therefore, we could see a better chance of boundary layer
convection developing near the dryline (isolated/widely scattered
and supercells possible) late this afternoon and better coverage
of storms later, as the Pacific front overtakes the dryline. A
little unsure if any dryline storms will make it into our western
north Texas counties, before a more linear mode evolves this
evening. As this occurs, the overall hazard with storms may shift
from hail to perhaps a wind threat. At this time, CAM guidance
indicates the best chance of severe wind gusts will be across
parts of southwestern Oklahoma and western north Texas. Storms may
continue to pose somewhat of a wind threat during the late
evening and overnight as storms move into parts of central
Oklahoma. Most of the showers and thunderstorms (at least strong
convection) is expected to move east and north of the area by
early Saturday morning (7-9 am).

Some storms this evening will be capable of producing locally heavy
rainfall amounts.  Storms should move fairly quickly, so minor
flooding may occur.

Early Saturday morning, the upper low is expected to be located
across northern parts of the Texas Panhandle.  The low is expected
to track slowly into southwestern Oklahoma by early Saturday
evening. This should continue to promote better rain and storm
chances to our east and north.

Better cloud cover across central, eastern and parts of northern
Oklahoma Saturday could result in a larger temperatures gradient
that is currently forecast.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 240 PM CST Fri Feb 2 2024

Saturday night into Sunday night model guidance continues to show a
transition from an Omega block to more of a Rex block.  This will
eventually place the upper low currently to our west into the
southeastern U.S. by early Monday.  During this transition, an
elongated mid and upper level trough axis and wrap around moisture
will support a continued chance of rain across mainly the northern
half of Oklahoma and parts of southeastern Oklahoma.  A mid-level
ridge axis to our west will gradually build over the central U.S.
Monday into Tuesday.  This is expected to bring dry weather and a
continuation of well above average temperatures.  By Wednesday, the
flow aloft will become southwesterly as another western trough takes
shape.  This will initially bring at least an increase in high
clouds and boundary moisture.  A shortwave trough may move across the
southern and central Plains as early as Thursday.  This will bring
another chance of rain and perhaps thunderstorms.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CST Fri Feb 2 2024

A line of storms is developing from central Texas up into the
Texas panhandle. This line will sweep northeast through the
forecast area, impacting most TAF sites for a few hours this
evening / overnight. A few of these storms could produce severe
wind gusts.

With this dynamic system moving through, ceilings may be up and
down a bit, but on average MVFR to IFR ceilings will continue
through the night into tomorrow morning. Clouds should gradually
clear west to east tomorrow. Additionally, reduced visibilities
will be possible in conjunction with heavy rain from
thunderstorms.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  63  45  54 /  90  20  30  40
Hobart OK         46  63  41  58 /  70   0  10  20
Wichita Falls TX  49  66  43  60 /  80   0   0  10
Gage OK           43  61  38  55 /  60  10  20  20
Ponca City OK     53  58  45  53 /  90  70  70  70
Durant OK         54  65  47  59 / 100  40  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...14
Hazardous weather outlook, Feb 2, 2:54 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
254 PM CST Fri Feb 2 2024

OKZ004>048-050>052-TXZ083>090-031200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
254 PM CST Fri Feb 2 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are likely across western Oklahoma this afternoon
and evening, and across the rest of the area this evening through
tonight. A few severe thunderstorms are possible across the
western one-third of Oklahoma and across western north Texas. The
primary hazards will be hail up to half dollar size and wind
gusts up to 65 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a chance for thunderstorms across central and eastern
Oklahoma on Saturday. No severe storms are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Feb 2, 1:13 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Norman OK
113 PM CST Fri Feb 2 2024

TXZ086-089-021945-
Wichita TX-Archer TX-
113 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of northwestern Archer
and Wichita Counties through 145 PM CST...

At 112 PM CST, Doppler radar was tracking a strong thunderstorm near
Mankins, moving northeast at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Sheppard AFB,
Dundee, Mankins, Lake Kickapoo, northeastern Lake Diversion, and
Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 9895 3380 9895 3414 9870 3413 9869
      3397 9844 3364 9882
TIME...MOT...LOC 1912Z 217DEG 34KT 3376 9885

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Feb 2, 4:29 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Norman OK
429 PM CST Fri Feb 2 2024

OKZ004-005-022300-
Harper OK-Woods OK-
429 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of northwestern Woods
and northeastern Harper Counties through 500 PM CST...

At 429 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Selman, moving north at 40 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Woods
and northeastern Harper Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9925 3686 9923 3683 9945 3700 9951
TIME...MOT...LOC 2229Z 168DEG 33KT 3693 9936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Ware
Special weather statement, Feb 2, 5:32 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Norman OK
532 PM CST Fri Feb 2 2024

TXZ087-088-030000-
Knox TX-Baylor TX-
532 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of southeastern Knox
and west central Baylor Counties through 600 PM CST...

At 532 PM CST, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 30 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Goree, Vera, Rhineland, and Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9978 3367 9961 3352 9934 3340 9947
TIME...MOT...LOC 2332Z 214DEG 27KT 3334 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ware

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:30 PM CSTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Harmon45 min
Feb 2, 7:15 PM CSTSpecial Weather StatementOUNBeckham, Greer30 min
Feb 2, 7:43 PM CSTSpecial Weather StatementOUNKiowa32 min
Feb 2, 8:12 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Feb 2, 8:43 PM CSTSpecial Weather StatementOUNBlaine, Caddo, Custer, Dewey32 min
Feb 2, 9:02 PM CSTSpecial Weather StatementOUNCotton, Jefferson, Stephens28 min
Feb 2, 9:24 PM CSTSpecial Weather StatementOUNBlaine, Caddo, Major, Woodward36 min
Feb 2, 9:30 PM CSTSpecial Weather StatementOUNJefferson, Stephens30 min
Feb 2, 10:01 PM CSTSpecial Weather StatementOUNLove29 min
Feb 2, 10:40 PM CSTSpecial Weather StatementOUNCarter, Love, Murray35 min
Feb 2, 11:11 PM CSTSpecial Weather StatementOUNJohnston, Marshall, Murray, Pontotoc34 min
Feb 2, 6:45 PM CSTSpecial Weather StatementOUNHardeman30 min
Feb 2, 7:11 PM CSTSevere Thunderstorm WarningOUNBaylor49 min
Feb 2, 7:23 PM CSTSpecial Weather StatementOUNBaylor37 min
Feb 2, 7:32 PM CSTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.